Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 47, NWS Albuquerque, NM

May 27, 2018Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at May 27, 2018, 2:29 AM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at May 28, 2018, 1:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2018, 2:29 AM MDT (08:29 UTC)
In effect from
May 28, 2018, 1:00 PM MDT
Expired
May 28, 2018, 9:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1812 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1812 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2667 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

169 
WWUS85 KABQ 270829
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
229 AM MDT Sun May 27 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY THROUGH 8 PM THIS
EVENING FOR THE NORTHEAST HIGHLANDS, NORTHEAST PLAINS AND EAST
CENTRAL PLAINS DUE TO STRONG WIND AND LOW HUMIDITY...

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM MONDAY FOR THE 
NORTHEAST HIGHLANDS AND NORTHEAST PLAINS DUE TO STRONG WIND AND 
LOW HUMIDITY...

.A broad upper level low pressure system slowly crossing the
central Rockies, and a surface trough in the lee of the southern
Rockies, will continue to produce strong winds over New Mexico
for the remainder of the holiday weekend. Mostly sunny skies, hot
temperatures, unstable conditions and very low humidities are
expected both today and Monday. An axis of stronger winds aloft 
will shift over eastern New Mexico today, then linger across 
northeast areas Monday, producing critical fire weather conditions.

NMZ103-104-271630-
/O.UPG.KABQ.FW.A.0043.180528T1900Z-180529T0300Z/
/O.NEW.KABQ.FW.W.0047.180528T1900Z-180529T0300Z/
/O.CON.KABQ.FW.W.0046.180527T1800Z-180528T0200Z/
Northeast Highlands-Northeast Plains-
229 AM MDT Sun May 27 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING...
...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM MDT MONDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 1 PM to 9 PM MDT Monday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Northeast Highlands and Northeast Plains today
  and Monday during the afternoon and early evening. 

* 20 FOOT WINDS...Southwest 20 to 30 with gusts up to 40 mph today
  and Monday. 

* RELATIVE HUMIDITY...Dropping to 6 to 14 percent.

* IMPACTS...Any fires that develop will spread rapidly. Outdoor 
  burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ108-271630-
/O.CON.KABQ.FW.W.0046.180527T1800Z-180528T0200Z/
East Central Plains-
229 AM MDT Sun May 27 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING...

* AREA AND TIMING...East Central Plains of New Mexico this afternoon
  and early evening. 

* 20 FOOT WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...Dropping to 6 to 12 percent.

* IMPACTS...Any fires that develop will spread rapidly. Outdoor 
  burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

28
3 follow-up statements
492 
WWUS85 KABQ 271349
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
749 AM MDT Sun May 27 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY THROUGH 8 PM THIS
EVENING FOR THE NORTHEAST HIGHLANDS, NORTHEAST PLAINS AND EAST
CENTRAL PLAINS DUE TO STRONG WIND AND LOW HUMIDITY...

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM MONDAY FOR THE
NORTHEAST HIGHLANDS AND NORTHEAST PLAINS DUE TO STRONG WIND AND
LOW HUMIDITY...

.A broad upper level low pressure system slowly crossing the
central Rockies, and a surface trough in the lee of the southern
Rockies, will continue to produce strong winds over New Mexico
for the remainder of the holiday weekend. Mostly sunny skies, hot
temperatures, unstable conditions and very low humidities are
expected both today and Monday. An axis of stronger winds aloft
will shift over eastern New Mexico today, then linger across
northeast areas Monday, producing critical fire weather
conditions.

NMZ103-104-280200-
/O.CON.KABQ.FW.W.0046.180527T1800Z-180528T0200Z/
/O.CON.KABQ.FW.W.0047.180528T1900Z-180529T0300Z/
Northeast Highlands-Northeast Plains-
749 AM MDT Sun May 27 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING...
...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 9 PM MDT
MONDAY...

* AREA AND TIMING...Northeast Highlands and Northeast Plains 
  today and Monday during the afternoon and early evening. 

* 20 FOOT WINDS...Southwest 20 to 30 with gusts up to 40 mph 
  today and Monday. 

* RELATIVE HUMIDITY...Dropping to 6 to 14 percent.

* IMPACTS...Any fires that develop will spread rapidly. Outdoor 
  burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ108-280200-
/O.CON.KABQ.FW.W.0046.180527T1800Z-180528T0200Z/
East Central Plains-
749 AM MDT Sun May 27 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING...

* AREA AND TIMING...East Central Plains of New Mexico this 
  afternoon and early evening. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...Dropping to 6 to 12 percent.

* IMPACTS...Any fires that develop will spread rapidly. Outdoor 
  burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
930 
WWUS85 KABQ 280203
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
803 PM MDT Sun May 27 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM MONDAY FOR THE 
NORTHEAST HIGHLANDS AND NORTHEAST PLAINS DUE TO STRONG WIND AND 
LOW RELATIVE HUMIDITY...

.A broad upper level low pressure system slowly crossing the
Central Rockies, and a surface trough in the lee of the Southern 
Rockies, will continue to produce strong winds over New Mexico for
the remainder of the holiday weekend. Mostly sunny skies, hot 
temperatures, unstable conditions and very low relative humidity
values are expected once again over northeast New Mexico Monday. 

NMZ103-104-281200-
/O.EXP.KABQ.FW.W.0046.000000T0000Z-180528T0200Z/
/O.CON.KABQ.FW.W.0047.180528T1900Z-180529T0300Z/
Northeast Highlands-Northeast Plains-
803 PM MDT Sun May 27 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 9 PM MDT
MONDAY...
...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

* AREA AND TIMING...Northeast highlands and northeast plains Monday
  during the afternoon and early evening. 

* 20 FOOT WINDS...Southwest 20 to 30 with gusts up to 40 mph Monday.
 
* RELATIVE HUMIDITY...Dropping to 6 to 14 percent.

* IMPACTS...Any fires that develop will spread rapidly. Outdoor 
  burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ108-280315-
/O.EXP.KABQ.FW.W.0046.000000T0000Z-180528T0200Z/
East Central Plains-
803 PM MDT Sun May 27 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

While areas of critical fire weather conditions will continue for
another hour or so, widespread critical conditons are no longer
anticipated.

$$
527 
WWUS85 KABQ 280935
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
335 AM MDT Mon May 28 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM TODAY FOR THE 
NORTHEAST HIGHLANDS AND NORTHEAST PLAINS DUE TO STRONG WIND AND 
LOW RELATIVE HUMIDITY...

.A broad upper level low pressure system slowly crossing the
Central Rockies, and a surface trough in the lee of the Southern
Rockies, will continue to produce strong winds over northeast New
Mexico on Memorial Day. Warmer than average temperatures, 
unstable conditions and very low relative humidity values will
combine with the strong winds to create critical fire weather
conditions over northeast New Mexico this afternoon and early
evening.

NMZ103-104-290300-
/O.CON.KABQ.FW.W.0047.180528T1900Z-180529T0300Z/
Northeast Highlands-Northeast Plains-
335 AM MDT Mon May 28 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM MDT THIS EVENING...

* AREA AND TIMING...Northeast Highlands and Northeast Plains 
  during the afternoon and early evening. 

* 20 FOOT WINDS...Southwest 20 to 30 with gusts up to 45 mph.

* RELATIVE HUMIDITY...Ranging from 5 to 10 percent this afternoon.

* IMPACTS...Any fires that develop will spread rapidly. Outdoor 
  burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at May 26, 11:20 PM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 26, 11:20 PM MDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1120 PM MDT Sat May 26 2018

.AVIATION...
06Z TAF CYCLE
Satellite imagery is showing a large band of mid and high clouds
moving east of western NM late this evening, and clearing should
spread into eastern NM overnight. Skies will be sunny on Sunday
across the entire area. VFR conditions will prevail tonight through
Sunday night. A lee surface trough over eastern CO and stronger winds
aloft on Sunday will generate southwest wind gusts from 25 to 35
knots in the afternoon. The strongest gusts will be across the
northeast plains.

28

.PREV DISCUSSION...302 PM MDT Sat May 26 2018...
.SYNOPSIS...
New Mexico will be underneath dry southwest flow aloft through the Memorial
Day Holiday. Light to moderate southwest winds will continue through
the Holiday as well. High temperatures will be near seasonal
averages central and west and above average east through Monday
before rising to above average levels areawide Tuesday through the
rest of the week. Low level Gulf moisture will push westward into
eastern New Mexico each night through the week but then get forced
back into TX during the afternoon. Only a slight chance of a stray
thunderstorm is possible near the Texas border during the late
afternoon or early evening. Very warm to hot temperatures are
forecast for much of the area Wednesday into early next weekend,
especially east.

&&

.DISCUSSION...
Quite the pesky area of cirrus moving over NM today thanks to the
deformation/stretching of the atmosphere in the mid and high levels
between a closed upper low over NV and a ridge of high pressure over
the Southern Plains. Models agree that this swath of high clouds
will slowly push east and northeast overnight. These clouds will make
for a tricky overnight low forecast. Given the dry airmass in place,
even partial clearing will result in efficient radiational cooling
to space. A few sprinkles are still possible this evening in the
northern mountains tonight but that's about it.

Closed low over the Great Basin churns away though Memorial Day with
southwest winds aloft over NM. What's left of the associated weak Pacific
cold front brings a few degrees of cooling to the northwest half of
the state Memorial Day and Tuesday. Out east, southwest to west winds
will keep things toasty thanks to downsloping effects.

Temperatures warm to above average all areas Wednesday through early
next weekend, especially east. Gulf moisture/dryline does the usual
sloshing wwd at night, getting pushed ewd during the afternoon so a
stray thunderstorm or two is possible near the TX border otherwise
hot and dry will be the rule into next weekend. Near record to record
highs are possible for much of the area Thursday through Saturday.

33

&&

.FIRE WEATHER...

...FIRE WEATHER CONCERNS WILL PERSIST FOR THE REMAINDER OF THE
HOLIDAY WEEKEND IN SOME AREAS...

A broad upper level low pressure system slowly crossing the central
and northern Rockies, and a surface trough in the lee of the
southern Rockies, will continue to produce strong winds over New
Mexico for the remainder of the holiday weekend. Although extensive
cloud cover limited heating and inhibited atmospheric mixing some
today, skies will clear tonight with mostly sunny skies, hot
temperatures, unstable conditions and very low humidities both
Sunday and Monday. An axis of stronger winds aloft will shift over
eastern New Mexico Sunday, then linger across northeast areas
Monday, favoring eastern areas for critical conditions after today.
Areas of poor humidity recovery are also expected tonight, Sunday
night and Monday night.

Tuesday, winds are forecast to weaken some across the as the upper
low shifts slowly northeastward onto the upper Great Plains and the
surface lee trough weakens. That said, winds aloft will remain
moderately strong over northeast areas, and surface winds are
expected to get strong enough for locally critical conditions across
the northeast.  If the upper low is any slower to exit, or if it
tracks farther south than expected, winds could be strong enough for
another fire weather headline east of the Sangre de Cristos on
Tuesday.

Humidities are expected to increase some Wednesday, mainly across
the northeast where a back door cold front will enter Tuesday night
lowering temperatures some.  Wind will also weaken Wednesday, while
remaining a bit gusty, as a ridge of high pressure crosses. There
will be a chance of thunderstorms on Wednesday mainly in Colfax and
Union Counties.

An upper level trough will cross the west coast and Great Basin on
Thursday, before shifting eastward across the central Rockies
Friday. Winds aloft will strengthen and another lee trough will
develop in the process, with another round of strong winds and
potentially widespread critical fire weather conditions. The
atmosphere will probably be extremely unstable as temperatures climb
well above normal and areas of super Haines develop.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 8 PM MDT Sunday for the following
zones... NMZ103-104-108.

Fire Weather Watch from Monday afternoon through Monday evening for
the following zones... NMZ103-104.

&&
Hazardous weather outlook, May 26, 3:25 AM MDT, 23 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
325 AM MDT Sat May 26 2018

NMZ501>540-271200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
325 AM MDT Sat May 26 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A red flag warning is in effect from 2 pm this afternoon to 8 pm this
evening for the Northeast Highlands, Northwest and West Central
Highlands where low humidities combined with strong winds will
create critical fire weather conditions. In addition, dry showers or
a few dry thunderstorms over central New Mexico late this afternoon
and evening may produce gusty erratic winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A red flag warning is in effect from noon to 8 pm Sunday for the
Northeast Highlands and Plains where low humidities combined with
strong winds will create critical fire weather conditions. At least
localized critical fire weather conditions may persist over the
eastern plains Memorial Day through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.